Alert archive / Indiana / Areal Flood Warnings in 2018
Areal Flood Warning 4, NWS Indianapolis, IN
NWS Indianapolis, IN issued this areal flood warning at Apr 3, 2018, 5:53 AM EDT for 11 counties in Indiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2018, 5:53 AM EDT (09:53 UTC)
- Expired
- Apr 3, 2018, 11:45 AM EDT
- In force
- 6 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, IN, Hendricks County, IN, Marion County, IN, Monroe County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Sullivan County, IN, Vermillion County, IN, Vigo County, IN
The radar
The Indianapolis radar (KIND), 57 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 9.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 495 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Apr 3, 4:40 AM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Apr 3, 4:40 AM EDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 440 AM EDT Tue Apr 3 2018 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 246 AM EDT Tue Apr 3 2018 A low pressure system is expected to move through the area this afternoon and evening. Another weaker frontal system will move through around Thursday. A third frontal system may affect the area early next week. && .NEAR TERM /Today and Tonight/... Issued at 246 AM EDT Tue Apr 3 2018 Area of rain and thunderstorms currently over the southern and central zones associated with a strong warm advection pattern on the nose of a low level jet. Expecting fairly widespread rain and thunderstorm activity to continue and drift slowly north through about the midday hours today as the low level jet remains anchored over the area. Last evening's upper air indicates lapse rates were not particularly steep at this time, but short term model guidance suggests steeper lapse rate will probably begin bleeding into the area after sunrise. As a result, risk of hail may be muted somewhat until after sunrise. Lift and low level jet may tend to weaken towards the midday hours today, so activity may tend to diminish around that time. Questionable how far north warm front will get today, depending on how much morning convection lingers, but finer scale model data suggest front may make it into the central zones this afternoon. Appears cold front will be approaching the western border zones around 032300Z, passing east of the area by 040300Z. Most of the model guidance suggests a line of convection will be associated with this feature. Appears best threat for severe convection will be later this afternoon and early evening, as steeper lapse rates will be in place by then, along with strong deep layer shear. Environment appears favorable for potentially some supercell development ahead of the cold front in the warm sector later this afternoon and early evening. Convection currently beginning to shift off to the north of the current Flood Watch. Will probably do some last minute adjustments to the watch closer to issuance time. Appears there will be some threat for heavy rain over the central zones through the morning hours as the nose of the low level jet will be focused in this area. Severe threat expected to end with the passage of the cold front this evening, along with the higher PoPs. Will keep some chance PoPs going later in the night for potential wrap around activity. May be cold enough for mixed precipitation in the north, but any QPF looks to be very light. Based on low level thicknesses and questions revolving around how far north warm front will get today, will bump the GFS MOS highs today down a category in the north. Will also cut about 3-5 degrees off of the guidance lows tonight. && .SHORT TERM /Wednesday through Thursday night/... Issued at 246 AM EDT Tue Apr 3 2018 Dry conditions expected Wednesday and Wednesday night as high pressure drifts through. Model guidance suggests a disturbance will move through the area Thursday and Thursday night. Will go with some chance PoPs for showers at those times. Progged low level thicknesses suggest the GFS MOS highs for Wednesday and probably on the warm side. Will bump the guidance down a category in that period. Remainder of periods look Ok for now. && .LONG TERM /Friday through Tuesday/... Issued at 357 AM EDT Tue Apr 3 2018 Models continue to be in close agreement during the period. The challenge to monitor for the next few days is precipitation type and temperatures. Ensembles show that region will be under west-northwest flow aloft through the period. First mid/upper level trough will move southward into the Upper Great Lakes and through the Great Lakes/Upper Ohio Valley. This will bring a cold front southward through Indiana right at the start of Friday, accompanied by gusty northwest winds. A cold day for April for sure. Some scattered light rainshowers will be around on Friday moving out by Friday evening. Cold high pressure is then expected to move in keeping temperatures below normal. The high will move off to the east as the next low pressure system moves east-southeast from the Northern Rockies. Models may be a bit fast with precipitation with this system bringing on when we still have southeast winds from recycled dry air from the high over the east coast. But, precipitation will move in by Sunday evening as rain at this point. So, will keep a low confidence on timing of precipitation for late Sunday into Monday at this time. && .AVIATION /Update Discussion for the 03/06Z TAF Issuance/... Issued at 440 AM EDT Mon Apr 2 2018 TSRA has been thr rule over much of central IN this morning; earlier at KBMG, and prominent at KHUF and KIND. IR satellite imagery has been show cooling cloud tops which has increased the intensity of rain and lightning activity to the storms. Warm front is south of the area, looks like these storms are elevated along the thermal gradient at 850 mb. These storms should be a factor resulting in IFR and occasional LIFR conditions through the morning. ...Previous Discussion.. IFR and LIFR will become the predominant flight categories after Tue 09Z with only little improvement to MVFR by Tue 16Z. However, another round of convection is expected to impact TAF sites this afternoon and evening in the form of a squall line. This could result in a return to IFR (or worse) conditions at times in heavy rain. Meanwhile, winds through the period will start out southeasterly, veering to the southwest. Sustained speeds will range between 5 to 10 kts until this afternoon when they increase to 13 to 16 kts with gusts up to 30 kts outside of any thunderstorms that form. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 AM EDT this morning for INZ055>057- 062>065. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....DM AVIATION...TDUD/DM
Hazardous weather outlook, Apr 3, 5:24 AM EDT, 29 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 524 AM EDT Tue Apr 3 2018 INZ021-028>031-035>044-040930- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, and Muncie 524 AM EDT Tue Apr 3 2018 There is a chance for severe thunderstorms across the area later this morning into early tonight. This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorms, some possibly severe, is expected through early tonight. Present indications are that severe storms are possible this afternoon and tonight with the main threat being damaging winds, some hail and an isolated tornado. Hazards: Damaging winds, hail, possibly a tornado, heavy rainfall, and cloud to ground lightning. Timing: The best threat for thunderstorms is this morning, and again after 1:00 p.m. until possibly 9:00 p.m. Discussion: A low pressure system over Kansas will be moving eastward and northeastward into northwest Indiana by later this afternoon. A cold front will cause a line of strong/severe thunderstorms this afternoon and early tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Scattered rainshowers is expected again Thursday afternoon and evening, then again by Sunday evening. No hazardous weather is expected Wednesday into Sunday though mixed precipitation may occur Friday. Discussion: Two separate low pressure systems will effect the area between Thursday and Monday. There is a chance for mixed precipitation with the system on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ045>049-051>057-060>065-067>072-040930- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson- Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox- Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 524 AM EDT Tue Apr 3 2018 There is an enhanced threat for severe thunderstorms this afternoon and early tonight. This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorms this morning will move off to the north later in the morning. Severe thunderstorms are possible ahead of a cold front this afternoon and tonight. Hazards: Main threat is damaging winds with other threats being hail and isolated tornadoes, heavy rainfall, and cloud to ground lightning. Timing: This morning, with severe thunderstorms possible after 1:00 pm EDT. Discussion: Thunderstorms this morning are associated with a warm front with a chance for some small hail. Severe thunderstorms are possible ahead of a cold front this afternoon into early tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Scattered rainshowers is expected again Thursday afternoon and evening, then again by Sunday evening. Discussion: Two separate low pressure systems will effect the area between Thursday and Monday. There is a chance for mixed precipitation with the system on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and early tonight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Apr 3, 3:20 AM EDT, 2 hours 33 minutes before
Special Weather Statement National Weather Service Indianapolis IN 320 AM EDT Tue Apr 3 2018 INZ030-035>049-051>054-060-061-067-068-031600- Clinton-Fountain-Montgomery-Boone-Tipton-Hamilton-Madison- Delaware-Randolph-Vermillion-Parke-Putnam-Hendricks-Marion- Hancock-Henry-Vigo-Clay-Owen-Morgan-Sullivan-Greene-Knox-Daviess- Including the cities of Frankfort, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, and Vincennes 320 AM EDT Tue Apr 3 2018 ...Areas of Moderate to Occasionally Heavy Rain Expected This Morning... Periods of moderate to occasionally heavy rain can be expected through the morning hours today. Localized ponding of water on roads and in low areas is possible. The rain is expected to diminish towards the midday hours. Motorists should be alert for ponding of water on roads this morning.
Local storm report, Apr 3, 5:09 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
509 AM EDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 AM HAIL 3 S PARAGON 39.35N 86.56W
04/03/2018 E0.25 INCH MORGAN IN PUBLIC
&&The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 9:15 PM EDT | Flash Flood Watch | IND | Bartholomew, Brown, Decatur, Jackson, Jennings, Johnson and 5 more | 13 hr |
| Apr 3, 5:22 AM EDT | Areal Flood Advisory | IND | Clay, Hendricks, Marion, Monroe, Morgan, Owen and 5 more | 6 hr |
| Apr 3, 5:24 AM EDT | Areal Flood Advisory | IND | Decatur, Hancock, Henry, Johnson, Marion, Rush and 1 more | 6 hr |
| Apr 3, 5:56 AM EDT | Areal Flood Warning | IND | Hancock, Johnson, Marion, Shelby | 6 hr |
| Apr 3, 6:17 AM EDT | Flash Flood Warning | IND | Clay, Owen, Vigo | 9 hr |
| Apr 3, 6:56 AM EDT | Flash Flood Warning | IND | Johnson, Morgan | 6 hr |
| Apr 3, 7:02 AM EDT | Areal Flood Warning | IND | Decatur, Rush | 6 hr |
| Apr 3, 7:07 AM EDT | River Flood Warning | IND | Marion, Morgan | 4 days |
| Apr 3, 7:07 AM EDT | River Flood Warning | IND | Monroe, Morgan, Owen | 5 days |
| Apr 3, 7:07 AM EDT | River Flood Warning | IND | Monroe, Morgan, Owen | 5 days |
| Apr 3, 7:07 AM EDT | River Flood Warning | IND | Bartholomew, Johnson, Shelby | 4 days |
| Apr 3, 7:07 AM EDT | River Flood Warning | IND | Bartholomew, Jackson | 4 days |
| Apr 3, 7:07 AM EDT | River Flood Warning | IND | Bartholomew | 68 hr |
| Apr 3, 7:07 AM EDT | River Flood Warning | IND | Clay, Greene | 3 days |
| Apr 3, 7:11 AM EDT | Flash Flood Warning | IND | Bartholomew, Decatur, Shelby | 6 hr |
| Apr 3, 7:17 AM EDT | River Flood Warning | IND | Marion | 38 hr |
| Apr 3, 7:17 AM EDT | River Flood Warning | IND | Bartholomew | 24 hr |
| Apr 3, 7:17 AM EDT | River Flood Warning | IND | Owen | 3 days |
| Apr 3, 7:17 AM EDT | River Flood Warning | IND | Johnson | 48 hr |
| Apr 3, 7:30 AM EDT | River Flood Warning | IND | Putnam | 50 hr |
| Apr 3, 7:30 AM EDT | River Flood Warning | IND | Bartholomew | 47 hr |
| Apr 3, 8:00 AM EDT | Areal Flood Warning | IND | Hancock, Hendricks, Marion, Parke, Putnam | 6 hr |
| Apr 3, 8:02 AM EDT | River Flood Warning | IND | Delaware, Randolph | 51 hr |
| Apr 3, 8:02 AM EDT | River Flood Warning | IND | Shelby | 61 hr |
| Apr 3, 8:02 AM EDT | River Flood Warning | IND | Decatur | 49 hr |
| Apr 3, 8:02 AM EDT | River Flood Warning | IND | Hancock | 34 hr |
| Apr 3, 8:02 AM EDT | River Flood Warning | IND | Hendricks, Morgan | 27 hr |
| Apr 3, 8:36 AM EDT | Flash Flood Warning | IND | Hancock, Hendricks, Johnson, Marion, Morgan, Rush and 1 more | 8 hr |
| Apr 3, 8:39 AM EDT | Flash Flood Warning | IND | Clay, Parke, Putnam, Vigo | 6 hr |
| Apr 3, 9:06 AM EDT | Special Weather Statement | IND | Putnam | 24 min |
| Apr 3, 9:41 AM EDT | Areal Flood Warning | IND | Delaware, Hamilton, Henry, Madison, Randolph | 6 hr |
| Apr 3, 10:11 AM EDT | Areal Flood Warning | IND | Boone, Hendricks, Montgomery, Parke, Vermillion | 6 hr |
| Apr 3, 11:14 AM EDT | River Flood Warning | IND | Henry, Rush, Shelby | 43 hr |
| Apr 3, 11:14 AM EDT | River Flood Warning | IND | Delaware, Madison | 48 hr |
| Apr 3, 11:14 AM EDT | River Flood Warning | IND | Hamilton, Madison | 71 hr |
| Apr 3, 11:14 AM EDT | River Flood Warning | IND | Hamilton, Marion | 3 days |
| Apr 3, 11:14 AM EDT | River Flood Warning | IND | Marion, Morgan | 3 days |
| Apr 3, 11:14 AM EDT | River Flood Warning | IND | Putnam | 24 hr |
| Apr 3, 11:14 AM EDT | River Flood Warning | IND | Johnson | 70 hr |
| Apr 3, 11:14 AM EDT | River Flood Warning | IND | Boone, Marion | 21 hr |
| Apr 3, 11:14 AM EDT | River Flood Warning | IND | Marion | 58 hr |
| Apr 3, 11:14 AM EDT | River Flood Warning | IND | Tippecanoe | 71 hr |
| Apr 3, 11:23 AM EDT | Special Weather Statement | IND | Montgomery, Parke, Vermillion | 52 min |
| Apr 3, 11:27 AM EDT | Special Weather Statement | IND | Hamilton | 48 min |
| Apr 3, 11:31 AM EDT | Severe Thunderstorm Warning | IND | Hancock, Hendricks, Marion, Morgan, Putnam | 44 min |
| Apr 3, 11:43 AM EDT | Flash Flood Warning | IND | Montgomery, Parke, Putnam, Vermillion | 3 hr |
| Apr 3, 11:45 AM EDT | Flash Flood Warning | IND | Boone, Hamilton, Hancock, Hendricks, Madison, Marion | 4 hr |
| Apr 3, 12:32 PM EDT | Severe Thunderstorm Warning | IND | Clay, Montgomery, Parke, Putnam, Vigo | 28 min |
| Apr 3, 1:06 PM EDT | Areal Flood Warning | IND | Bartholomew, Brown, Decatur, Johnson, Monroe, Morgan and 1 more | 6 hr |
| Apr 3, 1:10 PM EDT | Areal Flood Warning | IND | Boone, Clinton, Delaware, Fountain, Hamilton, Madison and 3 more | 6 hr |
| Apr 3, 1:32 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Knox, Sullivan | 43 min |
| Apr 3, 2:06 PM EDT | Severe Thunderstorm Warning | IND | Hancock | 2 min |
| Apr 3, 2:10 PM EDT | Severe Thunderstorm Warning | IND | Brown, Greene, Monroe, Morgan, Owen | 35 min |
| Apr 3, 2:11 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Hancock, Henry, Madison | 34 min |
| Apr 3, 3:49 PM EDT | Areal Flood Warning | IND | Boone, Clay, Hendricks, Marion, Montgomery, Morgan and 5 more | 6 hr |
| Apr 3, 3:51 PM EDT | Areal Flood Warning | IND | Delaware, Hamilton, Hancock, Henry, Johnson, Madison and 4 more | 6 hr |
| Apr 3, 4:37 PM EDT | River Flood Warning | IND | Montgomery, Parke | 28 hr |
| Apr 3, 6:18 PM EDT | Special Weather Statement | IND | Fountain | 27 min |
| Apr 3, 6:23 PM EDT | Tornado Warning | IND | Fountain, Montgomery, Tippecanoe, Vermillion | 37 min |
| Apr 3, 6:49 PM EDT | Tornado Warning | IND | Fountain, Tippecanoe, Warren | 26 min |
| Apr 3, 6:50 PM EDT | Areal Flood Warning | IND | Bartholomew, Brown, Decatur, Johnson, Monroe, Morgan and 2 more | 3 hr |
| Apr 3, 6:52 PM EDT | Areal Flood Warning | IND | Boone, Clinton, Delaware, Fountain, Hamilton, Madison and 4 more | 3 hr |
| Apr 3, 7:09 PM EDT | Tornado Warning | IND | Boone, Montgomery | 13 min |
| Apr 3, 7:11 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Tippecanoe | 34 min |
| Apr 3, 7:45 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Owen, Sullivan | 30 min |
Nearby
Areal Flood Warnings in Indiana, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.